Tennessee, 2006

Hail in Tennessee, May 13, 2006

May 13, 2006 · NWS MRX · 1 event in 1 county or zone

Penny size hail was reported between McDonald and Cleveland at exit 22 on I-75.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Penny size hail was reported between McDonald and Cleveland at exit 22 on I-75.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 13, 6:50 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 13, 6:50 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
750 PM EDT SAT MAY 13 2006

.DISCUSSION...UPPER LOW OVER THE VICINITY OF LAKE MICHIGAN IS SLOWLY
DROPPING SOUTH TOWARD THE OHIO VALLEY.  A SERIES OF WAVES CONTINUES
TO ROTATE AROUND THE LOW...PROVIDING THE POTENTIAL FOR ASSOCIATED
PRECIP TO BRUSH ACROSS NORTHERN ZONES.  ADDITIONALLY...AN UPPER
JET WILL PUSH INTO THE REGION THIS EVENING/OVERNIGHT...PROVIDING
DECENT UPPER SUPPORT FOR CONVECTION.  THE MAIN FOCUS OF THIS SHOULD
REMAIN TO OUR WEST AND SOUTH.  WITH OUR AIR MASS REMAINING FAIRLY
DRY IN WESTERLY FLOW WITH DEWPOINT IN THE 40S...CHANCE POPS
CURRENTLY IN FORECAST SHOULD HANDLE THE SITUATION.  WILL UPDATE
FORECAST TO REMOVE EVENING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  67  46  66 /  40  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  49  63  43  63 /  50  40  30  30
OAK RIDGE, TN                       48  62  44  63 /  50  40  30  30
TRI CITIES AIRPORT, TN              47  61  42  61 /  50  40  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, May 13, 2:45 AM EST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EDT SAT MAY 13 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-140830-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
345 AM EDT (245 AM CDT) SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL DROP SOUTHEAST INTO THE TENNESSEE VALLEY
TONIGHT...RESULTING IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST OUT THROUGH
THURSDAY...DUE TO THE PRESENCE OF A LARGE AREA OF LOW PRESSURE TO OUR
NORTH OVER THE GREAT LAKES AND OHIO RIVER VALLEY REGIONS.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG

In the hours before

Special weather statement, May 13, 7:12 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT SAT MAY 13 2006

TNZ099-140045-
HAMILTON-
812 PM EDT SAT MAY 13 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HAMILTON COUNTY...

AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOOKOUT MOUNTAIN....MOVING EAST AT 40 MPH.

PEOPLE IN SOUTHERN HAMILTON COUNTY...INCLUDING LOOKOUT MOUNTAIN AND
CHATTANOOGA...EAST BRAINERD...AND OOLTEWAH...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EAST TENNESSEE.

DGS
Local storm report, May 13, 7:40 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
05/13/2006                   MARION             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN JASPER AND ACROSS THE SOUTHERN
            PART OF THE COUNTY.

&&

GRC
Local storm report, May 13, 7:52 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             CHATTANOOGA             35.07N 85.26W
05/13/2006  E1.00 INCH       HAMILTON           TN   TRAINED SPOTTER

            QUARTER SIZE HAIL AT EAST BRAINARD AND AT EXIT 5 ON I-75.
            GOLFBALL SIZE HAIL AT EAST RIDGE. ALL REPORTS FROM 820 PM
            EDT TO 825 PM EDT. REPORTED BY TRAINED SPOTTERS AND HAM
            OPERATORS.

&&

GRC
Local storm report, May 13, 8:08 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             CHATTANOOGA             35.07N 85.26W
05/13/2006  E1.00 INCH       HAMILTON           TN   NWS EMPLOYEE

            QUARTER SIZE HAIL AT EAST BRAINARD RD. AND GUNBARREL RD.
            REPORTED BY NWS/RFC EMPLOYEE.

&&

GRC
Local storm report, May 13, 9:12 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1012 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
05/13/2006                   BRADLEY            TN   LAW ENFORCEMENT

            ONE TREE DOWN IN CLEVELAND AND NUMEROUS POWER LINES DOWN
            FROM CLEVELAND TO THE GEORGIA BORDER. REPORTED BY
            DISPATCH.

0958 PM     HAIL             HAYESVILLE              35.05N 83.82W
05/13/2006  E1.00 INCH       CLAY               NC   PUBLIC

            QUARTER SIZE HAIL AT HAYESVILLE. REPORTED BY PUBLIC AND
            RELAYED BY THE NWS/ATL.

&&

GRC

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bradley

When
May 13, 10:43 PM EST
Where
Bradley County, Cleveland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -84.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510304.